Hail, Cherokee
- When
- April 12, 7:47 AM CST
- Where
- Cherokee County, 1.17 mi E of Hume
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.920, -95.310
Returning moisture overran a relative cool surface during the late evening hours of April 11th into the predawn hours of April 12th. A strong upper level storm system approached the region from the west and the result was elevated strong to severe thunderstorms which produced mainly large hail across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Returning moisture overran a relative cool surface during the late evening hours of April 11th into the predawn hours of April 12th. A strong upper level storm system approached the region from the west and the result was elevated strong to severe thunderstorms which produced mainly large hail across the region. Later in the morning of Easter Sunday (04/12) a squall line developed across central and northern Texas and pushed into the region. These storms produced large hail and strong straight line winds across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 12, 3:46 AM CST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 446 AM CDT SUN APR 12 2009 .DISCUSSION... LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER OK/N TX EXTENDS DOWN TO THE RIO GRANDE AND IS POISED TO MOVE INTO THE CWA THIS MORNING. COULD HAVE LOWERED POPS FOR EASTERN SECTIONS UNTIL NOON BUT THAT CAN BE RATHER WORDY IN TEXT PRODUCTS AND NO ONE SHOULD BE SLIGHTED TODAY RAIN WISE. IN FACT...THERE ARE MANY SMALL ELEMENTS CROPPING UP ALREADY ON THE KSHV 88D AHEAD OF THE WARM FRONT. ALSO...OF NOTE IS SOME GOOD DEVELOPMENT NOW OUT IN THE GULF. AS FAR AS THE HAZARDS ARE CONCERNED...CONSIDERING THE CLOUD COVERAGE...GUST MAY BE LIMITED SOMEWHAT AND DECIDED TO KEEP WINDS CLOSE...BUT JUST UNDER LAKE CRITERIA. SPC HAS ALL OF THE CWA UNDER A SLIGHT RISK WITH A MODERATE RISK JUST ACROSS THE BOOT HEEL OF LA SALLE...SOUTH OF CATAHOULA LAKE. WE WILL BE DOING AN 18Z SOUNDING TO HELP EVALUATE THE AFTERNOON THREAT. OTHERWISE...CLUSTERS OF TSTMS MAY BOW AND BRING SOME DAMAGING WINDS...HAIL HAS BEEN AN ISSUE AT THE MIDNIGHT HOUR...BUT WITH WIDESPREAD CONVECTION THIS MAY DIMINISHED WITH SATURATION...BUT COLD POCKETS ALOFT WILL PULSE OVER THE AREA WITH EMBEDDED SHORT WAVES AND //SOME MAY BE SEVERE// IS WARRANTED IN ALL ZONE GROUPINGS AT THIS POINT. AS THE WARM FRONT LIFTS NORTH LATE THIS MORNING AND EARLY THIS AFTERNOON SHEAR WILL BE IMPRESSIVE AND ISOLATED TORNADOES CAN NOT BE RULED OUT...MAINLY SOUTH OF I-20. POPS REMAIN LONG AND LEAN LATE IN THE WEEK WITH STILL SOME MODEL DIFFERENCES TO BE WORKED OUT. GFS IS A BIG MORE PROGRESSIVE WITH A LUMBERING UPPER LEVEL LOW...BUT EURO IS SLOWER WITH A BIT OF A BLOCKING RIDGE OVER THE SE US INTO THE GREAT LAKES. MAV/MEX BLENDED INTO TEMPERATURE FORECASTS WITH SOME MODEST CHANGES...BUT OVERALL LITTLE CHANGE TO THE LONG TERM PICTURE IS NEEDED AT THIS TIME. /24/ && .AVIATION... MVFR CIGS ALREADY TAKING HOLD OF E TX TERMINALS THIS MORNING. EXPECT THE TREND TO SPREAD EWD...AS POTENT UPPER LEVEL SYSTEM PUSHES INTO THE TX PANHANDLE. EXPECT CONVECTION TO BEGIN DEVELOPING OVER THE WRN TERMINALS JUST AFTER DAYBREAK...AND SPREAD EWD THROUGHOUT THE DAY. MVFR/IFR CIGS AND VSBYS WILL BE THE FCST DU JOUR THROUGH MOST OF SUNDAY...ESPECIALLY IN THE VC OF CONVECTION. WIDESPREAD CONVECTION WILL CONTINUE THROUGH NIGHTFALL...AND WILL BEGIN TO CLEAR OUT FROM WEST TO EAST FOR THE MOST PART BY 06Z MONDAY. WINDS VEERING TO THE SE WITH SOME GUST AS THE SFC LOW APPROACHES TODAY...AND LIGHT AND VARIABLE WITH THE PASSAGE OF AN ASSOCIATED WEAK COLD FRONT. /12/ && .PRELIMINARY POINT TEMPS/POPS... SHV 69 55 72 46 72 / 100 40 20 10 10 MLU 70 56 77 47 71 / 100 50 20 10 10 DEQ 63 49 63 38 68 / 100 50 20 10 10 TXK 65 53 68 46 68 / 100 50 20 10 10 ELD 66 53 73 43 70 / 100 50 20 10 10 TYR 69 53 70 47 70 / 100 20 10 10 10 GGG 68 52 71 46 71 / 100 30 10 10 10 LFK 72 55 74 48 75 / 100 20 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 24/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 631 AM CDT SUN APR 12 2009 ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-121715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA- 631 AM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA... SOUTHEAST OKLAHOMA AND FOR NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION TODAY. A STRONG UPPER LEVEL STORM SYSTEM MOVES ACROSS THE SOUTHERN PLAINS STATES WITH A TREMENDOUS AMOUNT OF DYNAMIC FORCING. POCKETS OF COLD AIR ALOFT...WILL BE PULSING THROUGH THE PREVAILING FLOW ALOFT...INCREASING THE ORGANIZATION OF THE THUNDERSTORM ACTIVITY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FOR THE AREAS ALONG AND NORTH OF I-20. ISOLATED TORNADOES MAY BECOME POSSIBLE IF THE SURFACE WARM FRONT CAN MAKE NORTHWARD PROGRESS AHEAD OF THE APPROACHING COLD FRONT. AS OF THIS MORNING...THE WARM FRONT IS FAR TO THE SOUTH...ALONG COASTAL SECTIONS OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. OUR SURFACE WINDS CONTINUE OUT OF THE EAST THIS MORNING...ALONG WITH ABUNDANT CLOUD COVERAGE...BOTH OF WHICH SHOULD HELP TO LIMIT A WIDESPREAD SEVERE THUNDERSTORM THREAT. AS THE MORNING PROGRESS AND NEW UPPER AIR DATA BECOMES AVAILABLE CHANGES TO THIS ASSESSMENT MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND NEXT SATURDAY AS ANOTHER LARGE UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION. LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF ANY...SEVERE WEATHER THREAT MATERIALIZES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT PERSONNEL...AND HAM RADIO OPERATORS MAY BE NEEDED TODAY. LAZ010-011-017>022-TXZ152-153-165>167-121715- DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL- LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 631 AM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH CENTRAL LOUISIANA AND DEEP EAST TEXAS. .DAY ONE...TODAY AND TONIGHT... WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION TODAY. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN PLAINS STATES WITH A TREMENDOUS AMOUNT OF DYNAMIC FORCING. POCKETS OF COLD AIR ALOFT...WILL BE PULSING THROUGH THE PREVAILING FLOW ALOFT...INCREASING THE ORGANIZATION OF THE THUNDERSTORM ACTIVITY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FOR THE AREAS ALONG AND NORTH OF I-20. ISOLATED TORNADOES MAY BECOME POSSIBLE AS THE SURFACE WARM FRONT LIFTS INTO DEEP EAST TEXAS AND ALL AREAS IN LOUISIANA SOUTH OF I-20. AS OF THIS MORNING...THE WARM FRONT LIES ALONG AND SOUTH OF THE I-10 CORRIDOR...OVER COASTAL SECTIONS OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. OUR SURFACE WINDS CONTINUE OUT OF THE EAST THIS MORNING...ALONG WITH ABUNDANT CLOUD COVERAGE...BOTH OF WHICH SHOULD HELP TO LIMIT A WIDESPREAD SEVERE THUNDERSTORM THREAT. AS THE MORNING PROGRESS AND NEW UPPER AIR DATA BECOMES AVAILABLE CHANGES TO THIS ASSESSMENT MAY BE REQUIRED. ESPECIALLY IF WE START TO GET SOME BREAKS IN THE CLOUD COVERAGE AND HEATING CAN DEVELOP LATER THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND NEXT SATURDAY AS ANOTHER LARGE UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION. LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF ANY...SEVERE WEATHER THREATS MATERIALIZE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT PERSONNEL...AND HAM RADIO OPERATORS MAY BE NEEDED TODAY. 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 AM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL 3 NE JUNCTION CITY 33.05N 92.69W
04/12/2009 E1.00 INCH UNION AR LAW ENFORCEMENT
QUARTER SIZE HAIL FELL ON PATROL CAR NORTHEAST OF
JUNCTION CITY ALONG US 167.
&&
CSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 AM CDT SUN APR 12 2009
ARZ050-051-121300-
HOWARD-SEVIER-
722 AM CDT SUN APR 12 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 800 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
SEVIER AND HOWARD...
INCLUDING THE FOLLOWING LOCATIONS...
ATHENS...DE QUEEN...DIERKS...GILLHAM...LOCKESBURG AND UMPIRE...
AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GILLHAM...OR 8 MILES NORTH OF DE QUEEN...
MOVING NORTHEAST AT 40 MPH.
MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
24PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 AM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM HAIL 4 WNW HOPE 33.69N 93.66W
04/12/2009 E0.88 INCH HEMPSTEAD AR LAW ENFORCEMENT
NICKEL SIZED HAIL IN CROSSROADS
&&
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
749 AM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL 2 NW LILLIE 32.94N 92.69W
04/12/2009 E1.00 INCH UNION LA CO-OP OBSERVER
ONE INCH HAIL FELL FOR A FEW MINUTES NEAR RANDOLPH ON US
167. HAIL STARTED OUT AS 1/2 INCH.
&&
CSThe Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 13:45 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A large tree was downed on FM 840 near Henderson, Texas.
A large tree was downed on CR 317 near Hwy 259.
Trees were downed on FM 134 near Karnack, Texas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160053, 160070, 160057, 160058, 160060.